A 22-year-old male was referred to our unit complaining of a painful right forearm. He was an intravenous drug abuser and schizophrenic, and two days earlier he had injected an unidentified substance into the volar aspect of his right forearm.
Over the next two days his forearm had become painful and swollen and he found it too uncomfortable to move his fingers, preferring to hold them in a flexed position. He also complained of pins and needles in his right hand.
On examination, he was pyrexial at 37.5 °C. There was erythema of the volar surface of his right forearm, which was also swollen and tense and tender, particularly over the mid and distal portion. He held his fingers flexed and pain prevented both active and passive extension.
A diagnosis of incipient compartment syndrome was made and, in view of the forearm and erythema and pyrexia, it was suspected that there may be a sub-fascial collection of pus, possibly within the space of Perona. The patient was commenced on intravenous antibiotics and taken to the operating theatre on the day of admission.
Under general anaesthesia, with tourniquet control but no exsanguination, the distal volar forearm was incised through skin and deep fascia. There was obvious sub-fascial oedema and on opening the deep fascia a faint faecal odour was apparent. The forearm muscles were pink and contracted when stimulated. The space of Perona was explored but was free of pus. In view of the pre-operative symptom of finger paraesthesia the carpal ligament was divided, revealing oedema of the carpal tunnel but no pus. It was then noted that the patient's fingers, particularly the middle and ring fingers were still held in an unusually flexed position, with the distal inter-phalangeal (DIP) joints in about 80 ° of flexion. Further examination demonstrated that with the proximal inter-phalangeal and metacarpo-phalangeal joints extended, it was not possible to passively extend the DIP joints of the middle and ring fingers (Fig. 1) . The cause of this appeared to be tightness of the flexor digitorum profundus (FDP) as the DIP joints could be extended with the MCP joints flexed, an extrinsic plus position. The FDP muscle belly was, therefore, explored and an intra-muscular abscess containing foul smelling pus was found.
After draining the abscess, antibiotic therapy and further wound care, the patient was discharged to outpatient review but did not reattend.
Subcutaneous abscesses are a well described complication of injecting substances of abuse into an arm, as is compartment syndrome.
- Gonzalez M.H.
- Garst J.
- Nourbash P.
- Pulvirenti J.
- Hall Jr., R.F.
Abscesses of the upper extremity from drug abuse by injection.
J Hand Surg. 1993; 18A: 868-870
2.We were unable to find a report of an intra-muscular abscess in the literature as a result of intravenous drug abuse.
- Funk L.
- Grover D.
- De Silva H.
Compartment syndrome of the hand following intra-arterial injection of heroin.
J Hand Surg. 1999; 24B: 366-367
There has been one report of FDP contracture due to an inflammatory reaction to a tape-worm buried within the muscle.
- Anderson G.A.
- Chandi S.M.
Cysticercosis of the flexor digitorum profundus muscle producing flexion deformity of the fingers.
J Hand Surg. 1993; 18B: 360-362
The case we have presented is of interest, because it was the presence of the DIPJ contractures that pin-pointed the actual site of the pathology, a diagnostic clinical sign that was only elicited once the patient was anaesthetised and pain free.
- Abscesses of the upper extremity from drug abuse by injection.J Hand Surg. 1993; 18A: 868-870
- Compartment syndrome of the hand following intra-arterial injection of heroin.J Hand Surg. 1999; 24B: 366-367
- Cysticercosis of the flexor digitorum profundus muscle producing flexion deformity of the fingers.J Hand Surg. 1993; 18B: 360-362
© 2003 The British Association of Plastic Surgeons. Published by Elsevier Inc. All rights reserved.